OTTAWA - People of all ages who take newer
antidepressant drugs may experience behavioural and emotional
changes that may increase the risk of harming themselves or others,
Health Canada warned Thursday.
The department strengthened its warning about Selective Serotonin
Re-uptake Inhibitors (SSRIs) or Serotonin Noradrenalin Re-uptake
The advisory applies to:
A small number of patients
taking the drugs may feel worse instead of better, the advisory
- Bupropion (Wellbutrin and Zyban)
- Citalopram (Celexa)
- Fluoxetine (Prozac)
- Fluvoxamine (Luvox)
- Mirtazapine (Remeron)
- Paroxetine (Paxil)
- Sertraline (Zoloft)
- Venlaflaxine (Effexor)
Doctors, patients, families and other caregivers should be on the
lookout for signs of suicidal thoughts or worsening depression, such
as hostility, anxiety or insomnia, especially when a patient begins
the drug therapy or whenever the dose is changed.
If someone feels worse, they should consult a doctor immediately.
It is very important that patients do not stop taking their
medication without first consulting a doctor, the advisory stressed.
In February, Health Canada advised patients under the age of
18 who were being treated with the SSRIs to consult a doctor.
Thursday's stronger advisory is similar to a U.S. warning issued
earlier this spring. Drug regulators in the U.K. have banned the use
of most SSRIs in children.
Written by CBC News Online staff